Donate Now
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » EXPERT ADVICE » Ask Scarleteen » Help

 - UBBFriend: Email this page to someone!    
Author Topic: Help
aj2234
Neophyte
Member # 108366

Icon 1 posted      Profile for aj2234     Send New Private Message       Edit/Delete Post 
Hi,
I'm having a bit of a dilemma and need some help. A month or so back, I posted a question about loose bowel movements/diarrhea and how they impacted on the pill's effectiveness. I was told that, so long as the loose movements were hours after taking the pill, I didn't have to worry. However, I have been having the same issue (with loose bowel movements) for about two months now. I am waiting to see a specialist to see whether or not I have IBS. The loose movements only (normally) occur in the morning/early afternoon, and I take my pill at 8pm everyday. However, this evening I seem to have eaten something that has upset my stomach. I felt ill, and went to the bathroom at 1:20am. It wasn't 'diarrhea', but it was still a loose movement. Seeing as though this was in closer proximity to me taking the pill, could this impact on the pill's effectiveness?
If it helps, I had sex yesterday without a condom, though also used the pull-out method.
The pill I took at 8pm prior to going to the bathroom at 1:20 was the seventh pill in the packet.

I would really appreciate an answer, as my GP has very limited working days/hours and I doubt I will get an appointment tomorrow with such limited notice. Thank you.

Posts: 32 | From: Hidden | Registered: Aug 2013  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
If you have been having ongoing issues with loose stools, then personally, I would figure that your best bet is to switch to a method that is not an oral medication. When loose stool is ongoing, it can indeed present issues with absorption of oral medications, of any kind.

I would strongly advise that until you find out more, or switch to a different method, that you switch to condoms. Withdrawal can also be effective, but it is just so much easier to goof up with than condoms which is why their typical use effectiveness rates are often pretty different.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me • Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
aj2234
Neophyte
Member # 108366

Icon 1 posted      Profile for aj2234     Send New Private Message       Edit/Delete Post 
That's fair enough and I notice that this reply has been given to others in the message boards with similar issues. However, it conflicts with what my GP has said, aa she told me that because I was having loose stools as opposed to diarrhea and in morning, there shouldn't be an interference. She said this several week ago. My main concern stemmed from the closeness of the movemen to me taking the pill.
Posts: 32 | From: Hidden | Registered: Aug 2013  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
Do you have access to an OB/GYN, someone whose primary education and practice has involved a lot of study and experience with contraception?

That would be my best suggestion, to seek out a second opinion from an OB/GYN. If they say what your GP says, as well, then I would figure they are both right. if they disagree, I would go with that the GYN is saying, since, again, they are going to have far more education and continuing education with contraception and its efficacy than a general physician.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me • Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
aj2234
Neophyte
Member # 108366

Icon 1 posted      Profile for aj2234     Send New Private Message       Edit/Delete Post 
Unfortunately I don't think I have one in my local area, but I suppose a trip might be necessary. I have contacted family planning, who said that any stomach complication could compromise the pill, which confused me because this site, my GP and my pharmacist have said that if diarrhea comes several hours after taking the pill, you should be fine. It's juat frustrating having so many opinions and not knowing which to rely on, plus, it has not been confirmed that I have IBS.
Posts: 32 | From: Hidden | Registered: Aug 2013  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
Would you like me to help you look and see?

Honestly, though, it really sounds like what might need to happen is for you to first just get a diagnosis regarding your bowel issues, and just back up in the meantime. You know, at the very least, this COULD compromise your pill, so if a pregnancy is not something you want, backing up with another reliable method you have confidence in is the thing to do while you and any healthcare providers sort this out.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me • Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
aj2234
Neophyte
Member # 108366

Icon 1 posted      Profile for aj2234     Send New Private Message       Edit/Delete Post 
Thankyou, but I'll research that by myself. That's what we have been doing - either pulling out, using a condom or a combination l. It's nice to know that I'm doing the smart thing in the time before my diagnosis.
Posts: 32 | From: Hidden | Registered: Aug 2013  |  IP: Logged | Report this post to a Moderator
aj2234
Neophyte
Member # 108366

Icon 1 posted      Profile for aj2234     Send New Private Message       Edit/Delete Post 
I hope this is okay, but I just thought I'd inform you of what the specialist has told me. While it does seem like I have a form of IBS, the specialist (gastroenterologist) informed me that because absorption took place in the small intestine, the pill's effectiveness would not be compromised by the problems associated with IBS.

Also, thank you very much for your help with this issue. [Smile]

Posts: 32 | From: Hidden | Registered: Aug 2013  |  IP: Logged | Report this post to a Moderator
Robin Lee
Volunteer Assistant Director
Member # 90293

Icon 1 posted      Profile for Robin Lee     Send New Private Message       Edit/Delete Post 
It's always okay to update here. [Smile]

I'm glad to hear that you're getting the healthcare you need. [Smile]

--------------------
Robin

Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen